(PO-040) Case of Altered Mental Status Secondary to Hypercalcemia from Granulomatous Reaction to Silicone Injections
Background: Reported cases of hypercalcemia from silicone-induced granulomas have been increasing over the last decade (Dangol & Negrete, 2019). Hypercalcemia from cosmetic surgery is a rare but potentially emerging cause of delirium. We present a patient with hypoactive delirium from hypercalcemia secondary to granulomatous reaction to silicone injections.
Case: Patient was a 39-year-old Hispanic woman with history of gluteal silicone injections 20 years prior. She presented with gastrointestinal symptoms, cachexia, anorexia, withdrawn behavior, and dysphoric affect. Psychiatry was consulted to evaluate for possible depression and eating disorder. On exam, she was dysphoric, lethargic, and confused with waxing and waning alertness. She denied any psychiatric history and was reluctant to discuss psychological matters. She denied symptoms meeting criteria for major depressive disorder, eating disorder, and body dysmorphic disorder. EEG revealed encephalopathy. Calcium, calcitriol, and PTHrP were elevated, while PTH was low. Imaging showed calcifications in her gluteal and thigh regions where she had silicone injections. She was diagnosed with hypoactive delirium secondary to hypercalcemia from silicone-induced granulomas. Aripiprazole was initiated to improve her mentation, mood, and energy to good effect. However, she became noncompliant as she denied needing psychotropic medications. Her calcium levels remained high, and her cachexia worsened over time. Although medically unstable with persisting delirium, she was brought home by family against medical advice.
Discussion: Silicone-induced granulomas is an unusual but rising cause of hypercalcemia. Mainstay treatment with fluids and steroids temporarily improves hypercalcemia (Dangol & Negrete, 2019). Excising granulomas often fails as granulomas migrate (Yedla et al., 2019). Both medical and surgical treatments were unsuccessful for our patient. Studies show that neuropsychiatric disturbances may persist even when hypercalcemia resolves (Melnick et al., 2016), but aripiprazole may improve hypoactive delirium (Boettger & Breitbart, 2011) as briefly seen in our patient.
Conclusions/Implications: Cases of granulomatous reactions to silicone injections are rare but increasing. Therefore, all CL psychiatrists should consider hypercalcemia from granulomatous reactions in patients with prior cosmetic surgeries presenting with altered mentation. Although delirium may persist after correcting hypercalcemia, aripiprazole can be used supportively for hypoactive delirium.
Boettger, S., & Breitbart, W. (2011). An open trial of aripiprazole for the treatment of delirium in hospitalized cancer patients. Palliative and Supportive Care,9(4), 351-357. doi:10.1017/s1478951511000368
Dangol, G. M., & Negrete, H. (2019). Silicone-induced granulomatous reaction causing severe hypercalcemia: Case report and literature review.Case Reports in Nephrology,2019, 1-6. doi:10.1155/2019/9126172
Melnick, S., Abaroa-Salvatierra, A., Deshmukh, M., & Patel, A. (2016). Calcitriol mediated hypercalcaemia with silicone granulomas due to cosmetic injection. BMJ case reports, 2016, bcr2016217269. https://doi.org/10.1136/bcr-2016-217269
Yedla, N., Perez, E., Lagari, V., & Ayala, A. (2019). Silicone granulomatous inflammation resulting in hypercalcemia: A review of the literature. AACE Clinical Case Reports,5(2). doi:10.4158/accr-2018-0277
Discuss the current trend in hypercalcemia from granulomatous reaction to cosmetic procedures and potential ways to manage it.
Recognize the need to keep a broad differential, and to obtain thorough medical and surgical histories in patients with delirium.